Diabetes is a condition which affects the body’s ability to produce insulin, and therefor the ability to regulate blood sugar levels. This can lead to abnormal fluctuations in blood sugar levels which cause the person to become unwell, and if left untreated, lose consciousness and can lead to death.
Hypoglycaemia or low blood sugars is the main medical condition for diabetic emergency, there is not enough sugar in the blood for the brain the function properly and it begins to shutdown, which is why a diabetic suffering from a ‘hypo’ will end up unconscious if left untreated.
A diabetic suffering from low blood sugar levels may show any of these signs and symptoms:
- Feeling hot and sweating
- Dry, pale and clammy skin
- Shallow breathing
- Feeling weak and confused
- Shaky hands
- Deteriorating level of response
Someone suffering hypoglycaemia may resemble the characteristics of someone who is drunk or highly intoxicated; stumbling as they walk, mumbling speech, lack of awareness etc.
How to Treat Hypoglycaemia
If you encounter a diabetic suffering from hypoglycaemia, then you can help them by:
- Sit the casualty down
- Give them some fast-acting glucose, something like a non-diet sweet drink is ideal as it’s easy to consume, but if it’s not available then give them something sweet to eat like. This will help to raise their blood sugar levels, restoring normal brain function.
Avoid giving the person a diet drink because they contain little or no sugar, so they will not aid in the casualty’s recovery.
- You should see signs of improvement within a few minutes, offer the casualty some more to eat or drink and reassure them that everything is OK.
- If they are unconscious then do not give them anything to eat or drink, call the emergency services for help.
How to Avoid Hypoglycaemia
If you are diabetic then it’s important you take control of your blood sugars, and don’t let them take control of you. Over time you will learn which symptoms you experience during the mild stages of a hypo, and then which symptoms you experience towards the more serious stages of a hypo. By being able to spot the signs early, you’ll be able to counteract a hypo by taking some fruit juice or glucose tablets before you even have a serious hypoglycaemic attack.
There are times when you’ll experience unplanned activity, causing your blood sugar levels to drop. It’s important to always carry some form of fast acting glucose tablet or gel in-case of emergency. If you have a friend or family member who’s diabetic, then it’s good practice for you to carry some fast acting glucose too.
Author Bio: Daniel is a regular contributor from QLD First Aid, he regularly posts first aid and health advice you can trust to Get Holistic Health and other top health blogs around the web.